NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, November 23, 2014
BUN and Serum Creatinine Levels
I was taking a diuretic blood pressure medicine for a few months and recently had blood work done. My BUN level was 34 and my creatinine level was 1.22. A week ago my blood pressure mediciation was changed and the diuretic part was eliminated. A week after that my blood work showed a BUN level of 24 and a creatinine level of .9. I never did drink a lot of fluids and a week before the last test I started drinking several bottles of water a week. Should I be concerned with these numbers or do you think that it could be caused by just dehydration?
In my experience, it is not uncommon for people who are on a diuretic to develop a slightly higher creatinine level and a moderately higher BUN, because a diuretic can change the way the kidney handles both BUN and creatinine, raising their blood levels even though the kidneys themselves are not damaged. These elevations cannot be corrected just by drinking water, because diuretics work by getting rid of both salt and water. If one consumes both salt and water, that may correct the BUN and creatinine, but it also undoes the work of the diuretic and makes it ineffective at whatever it was supposed to do in the first place, such as lowering blood pressure or getting rid of swelling.
Whenever I see a patient whose BUN and creatinine seem to rise on a diuretic, I stop the diuretic, remeasure BUN and creatinine several weeks later, and if they have decreased significantly, I do not restart the diuretic, but instead use a different medication to help control blood pressure. However, if the diuretic was being given to help relieve edema (swelling), then a mild increase in BUN and creatinine may be the price that is paid for treatment of the edema.
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University